Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 36, NWS Little Rock, AR

August 27, 2020Arkansas County, Lonoke County, Prairie County, Arkansas

NWS Little Rock, AR issued this tornado warning at Aug 27, 2020, 3:49 PM CDT for Arkansas County, Lonoke County, Prairie County, Arkansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 3:49 PM CDT (20:49 UTC)
Expired
Aug 27, 2020, 4:06 PM CDT
In force
17 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Arkansas County, AR, Lonoke County, AR, Prairie County, AR

The radar

The Little Rock radar (KLZK), 76 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 7:47 AM CDTTornado WatchSPC8 hr
Aug 27, 3:47 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

009 
WFUS54 KLZK 272049
TORLZK
ARC001-085-117-272130-
/O.NEW.KLZK.TO.W.0036.200827T2049Z-200827T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
349 PM CDT Thu Aug 27 2020

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Southeastern Prairie County in central Arkansas...
  East central Lonoke County in central Arkansas...
  North central Arkansas County in southeastern Arkansas...

* Until 430 PM CDT.
    
* At 348 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Ulm, or near Stuttgart, moving northwest at 40
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Stuttgart...                      Hazen...
  Ulm...                            Stuttgart Municipal Airport...
  Slovak...                         Tollville...
  Almyra Airport...                 

This includes Interstate 40 between mile markers 194 and 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3440 9148 3473 9176 3484 9152 3465 9145
      3461 9145 3461 9143 3444 9136
TIME...MOT...LOC 2048Z 151DEG 36KT 3452 9147 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

65
1 follow-up statement
377 
WWUS54 KLZK 272106
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
406 PM CDT Thu Aug 27 2020

ARC001-085-117-272116-
/O.CAN.KLZK.TO.W.0036.000000T0000Z-200827T2130Z/
Prairie AR-Lonoke AR-Arkansas AR-
406 PM CDT Thu Aug 27 2020

...THE TORNADO WARNING FOR SOUTHEASTERN PRAIRIE...EAST CENTRAL LONOKE
AND NORTH CENTRAL ARKANSAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for central,
eastern and southeastern Arkansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Little Rock.

LAT...LON 3440 9148 3473 9176 3484 9152 3465 9145
      3461 9145 3461 9143 3444 9136
TIME...MOT...LOC 2105Z 151DEG 36KT 3468 9158 

$$

65

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Aug 27, 1:46 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 27, 1:46 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
146 PM CDT Thu Aug 27 2020

.UPDATE...

...Laura now a strong tropical storm, damaging winds and flooding
ongoing across portions of southern, southeastern Arkansas...

Infrared satellite presentation of Laura this afternoon suggests
a sheared environment, evidenced by a dramatic separation of
colder cloud tops versus the apparent circulation on radar.
The center of circulation based on radar imagery is near the LA/AR
border with the most intense winds (sustained 30+ mph and gusts
55+ mph) and heaviest rain northeast of the center. Motion appears
to be just a hair E of due N and no changes to forward speed are
discernible.

Based on these trends, the most immediate area of concern resides
across roughly the southeastern quarter of the state...generally
east of a Hot Springs to Arkadelphia line and south of I-40. There
have been numerous reports of tree damage across multiple counties
as well as some structural damage in this area, most notably over
south-central Arkansas.

Damaging winds and potentially flooding rain will continue
spreading north and will affect central Arkansas -- including the
Little Rock metro -- through the afternoon and into the evening.
Discerning a more precise onset time is difficult but confidence
in increasing impacts over a large portion of the Tropical Storm
Warning has increased!

For western and southwestern Arkansas... inclined to ramp down
wording, especially concerning the flood threat, owing to a lack
of moderate or heavy rain today. While rain is still falling, it
is generally light and will not in and of itself cause issues.
There is still some potential for banded convection to develop
over this area later which would increase the threat of localized
flooding, although confidence is very low attm.

In all, this has become a fluid situation and is being monitored
continuously. To reiterate: the most immediate threat resides
across much of southern, central, and southeastern Arkansas
through the evening. Isolated tornadoes are still possible over
eastern Arkansas and a Tornado Watch remains in effect.

The next update will be the routine afternoon forecast update,
anticipated around 400 PM CDT, unless conditions warrant
otherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     70  86  71  94 /  90  80  40  30
Camden AR         70  89  73  93 /  80  50  30  20
Harrison AR       69  87  70  91 /  80  60  20  30
Hot Springs AR    70  89  73  94 /  90  60  30  30
Little Rock   AR  71  86  73  93 /  90  70  30  30
Monticello AR     72  87  74  93 /  80  60  40  30
Mount Ida AR      67  89  71  93 /  90  50  20  30
Mountain Home AR  69  86  70  91 /  80  70  30  30
Newport AR        72  82  73  91 /  90  80  50  30
Pine Bluff AR     72  86  73  93 /  90  70  40  20
Russellville AR   70  89  72  94 /  90  60  20  30
Searcy AR         71  86  73  94 / 100  80  40  30
Stuttgart AR      72  85  74  93 /  90  70  40  30
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Friday evening FOR Arkansas-Bradley-
Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-Drew-
Faulkner-Garland-Grant-Hot Spring-Independence-Jackson-Jefferson-
Lincoln-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Polk-Pope-
Prairie-Pulaski-Saline-Scott-Searcy-Stone-Van Buren-White-
Woodruff-Yell.

Wind Advisory until 7 AM CDT Friday FOR Arkansas-Desha-Jackson-
Monroe-Prairie-White-Woodruff.

Tropical Storm Warning FOR Arkansas-Bradley-Calhoun-Clark-
Cleveland-Dallas-Desha-Drew-Garland-Grant-Hot Spring-Jefferson-
Lincoln-Lonoke-Ouachita-Pike-Prairie-Pulaski-Saline.

&&

COOPER
Hazardous weather outlook, Aug 27, 5:00 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Thu Aug 27 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-281000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

The remnants of Hurricane Laura are expected to move into Arkansas
from Louisiana by this evening, with the system venturing to
the northeast across the state tonight.

Heavy rainfall is likely along the track of the system. Flash
flooding is possible where storms develop and move over the same
locations. Forecast rainfall amounts will range from 2 to 6 inches
for much of the area, with locally higher amounts. Flooding could
become serious in places, with high water possibly into homes and
businesses.

The area most vulnerable to flash flooding is in the west. Portions
of western Arkansas have already received heavy to excessive rain
this month, and the soil is saturated and unable to hold much
additional water.

Given this much rain, tributaries will be on the rise. Minor to
moderate flooding is projected along portions of the Little
Missouri, Ouachita, and Saline Rivers. The scope of river flooding
may become more widespread depending on actual rainfall amounts, and
where the heaviest precipitation occurs.

Gusty winds are expected to accompany this system, especially from
central into southern sections of the state. In this area, winds of
30 to 50 mph will be noted, with gusts over 60 mph possible. This
could lead to some tree damage and power outages.

There will also be a limited tornado threat across all but northwest
Arkansas, generally to the north and east of the center of
circulation. Tornadoes with inland tropical systems tend to be brief
and weak, but can certainly cause damage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain will continue from central into northeast Arkansas on Friday as
Laura weakens. Precipitation will taper off as the day progresses.

Following Laura, an unsettled pattern is expected as a cold front
moves into the region this weekend and stalls. The front will lift
to the north early next week, and will be followed by another front
from the Plains by Tuesday or so. Chances of showers and
thunderstorms will be found near both fronts, especially across the
northern counties.

Heavy rain will be possible in the north, although the latest
forecast calls for heavier amounts from Kansas to Illinois or just
north of the state. This will depend on the placement of the fronts,
with more rain locally if the fronts venture farther to the south
than expected. Any severe weather will be spotty.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

57/46

In the hours before

Local storm report, Aug 27, 1:26 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
126 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TROPICAL STORM   MONTICELLO              33.62N  91.79W
08/27/2020                   DREW               AR   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES DOWN ACROSS DREW COUNTY.

&&

EVENT NUMBER LZK2000453

TRS
Local storm report, Aug 27, 2:17 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
217 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TROPICAL STORM   RISON                   33.95N  92.19W
08/27/2020                   CLEVELAND          AR   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES DOWN ACROSS CLEVELAND COUNTY.

&&

EVENT NUMBER LZK2000454

TRS
Local storm report, Aug 27, 2:25 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TROPICAL STORM   SHERIDAN                34.31N  92.41W
08/27/2020                   GRANT              AR   LAW ENFORCEMENT

            SHERIFFS OFFICE HAD A FEW REPORTS OF TREES BLOWN DOWN.

&&

EVENT NUMBER LZK2000455

TRS
Local storm report, Aug 27, 2:57 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TROPICAL STORM   MALVERN                 34.37N  92.82W
08/27/2020                   HOT SPRING         AR   LAW ENFORCEMENT

            REPORTS OF TREES DOWN ACROSS HOT SPRINGS COUNTY.

&&

EVENT NUMBER LZK2000456

TRS
Local storm report, Aug 27, 3:07 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
307 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TROPICAL STORM   ARKADELPHIA             34.12N  93.07W
08/27/2020                   CLARK              AR   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWERLINES DOWN ACROSS
            CLARK COUNTY.

&&

EVENT NUMBER LZK2000457

TRS
Local storm report, Aug 27, 3:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TROPICAL STORM   3 NE CADDO VALLEY       34.22N  93.03W
08/27/2020                   CLARK              AR   LAW ENFORCEMENT

            POLES SNAPPED ALONG HIGHWAY 67 NEAR E DODSON

&&

EVENT NUMBER LZK2000458

TRS

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:23 PM CDTSpecial Weather StatementLZKWoodruff52 min
Aug 26, 8:34 PM CDTSpecial Weather StatementLZKLonoke26 min
Aug 27, 3:32 AM CDTWind AdvisoryLZKArkansas, Desha, Jackson, Monroe, Prairie, White and 1 more20 hr
Aug 27, 11:09 AM CDTRiver Flood WarningLZKWhite33 hr
Aug 27, 12:41 PM CDTFlash Flood WarningLZKBradley, Calhoun, Clark, Cleveland, Dallas, Drew and 2 more4 hr
Aug 27, 1:54 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Grant, Hot Spring, Jefferson and 1 more3 hr
Aug 27, 3:34 PM CDTTornado WarningLZKArkansas41 min
Aug 27, 4:03 PM CDTFlash Flood WarningLZKArkansas, Desha, Grant, Jefferson, Lonoke, Pulaski and 1 more4 hr
Aug 27, 4:10 PM CDTFlash Flood WarningLZKPolk, Scott3 hr
Aug 27, 4:13 PM CDTTornado WarningLZKArkansas, Desha, Monroe34 min
Aug 27, 4:19 PM CDTFlash Flood WarningLZKArkansas, Faulkner, Hot Spring, Lonoke, Prairie, Pulaski and 1 more4 hr
Aug 27, 5:27 PM CDTFlash Flood WarningLZKArkansas, Desha, Monroe, Prairie3 hr
Aug 27, 6:08 PM CDTTornado WarningLZKWhite, Woodruff52 min
Aug 27, 6:19 PM CDTFlash Flood WarningLZKConway, Faulkner, Lonoke, Monroe, Perry, Prairie and 3 more3 hr
Aug 27, 6:44 PM CDTTornado WarningLZKJackson, Woodruff18 min
Aug 27, 6:54 PM CDTTornado WarningLZKIndependence, Jackson, White, Woodruff8 min

Nearby

Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.